Arizona, 2011Flash Flooding in Arizona, July 28, 2011
July 28, 2011 · NWS FGZ · 2 events in 1 county or zone
Heavy rain from thunderstorms produced flash flooding in and below the Schultz Fire area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms produced flash flooding in and below the Schultz Fire area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 28, 3:20 PM MST, 40 minutes earlier.
Area forecast discussion, Jul 28, 3:20 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST THU JUL 28 2011
.SYNOPSIS...MOISTURE WILL CONTINUE TO SPREAD NORTHWESTWARD THIS
EVENING AND FRIDAY WITH A CHANCE OF THUNDERSTORMS RETURNING TO MOST
OF NORTHERN ARIZONA. A MORE SUBSTANTIAL INCREASE IN MOISTURE AND
THUNDERSTORMS IS EXPECTED THIS WEEKEND.
&&
.DISCUSSION...THUNDERSTORMS INCREASED AND SPREAD FARTHER WEST TODAY.
THESE STORMS WILL CONTINUE INTO THE EVENING HOURS AND DISSIPATE
OVERNIGHT. THE ELONGATED RIDGE OF HIGH PRESSURE OVER THE SOUTHERN
STATES WILL MOVE WESTWARD AND BECOME MORE CIRCULAR OVER THE NEXT FEW
DAYS. THIS WILL BRING AN INCREASINGLY MOIST SOUTH TO SOUTHEASTERLY
FLOW OVER ARIZONA. SCATTERED STORMS ARE EXPECTED TO INCREASE ON
FRIDAY AND SPREAD ALL THE WAY TO THE UTAH BORDER. A DISTURBANCE IN
THE EASTERLY FLOW IS TRACKING ACROSS NORTHERN MEXICO THIS AFTERNOON.
LATEST GUIDANCE TAKES THIS FEATURE THROUGH WESTERN NEW MEXICO
SATURDAY NIGHT INTO SUNDAY. THIS WILL ALSO ACT TO INCREASE
THUNDERSTORM ACTIVITY AND MOISTURE OVER ARIZONA. PRECIPITABLE WATER
VALUES ARE FORECAST TO RISE BACK UP TO 1 TO 1.3 INCHES SATURDAY
THROUGH MONDAY. THIS WILL INCREASE THE LIKELIHOOD OF THUNDERSTORMS
WITH HEAVY RAIN AND LOCALIZED FLOODING.
&&
.AVIATION....FOR THE 00Z PACKAGE...STORMS WILL DIMINISH AFTER ABOUT
03Z WITH MAINLY VFR CONDITIONS EXPECTED OVERNIGHT. EXPECT SCATTERED
RAIN SHOWERS AND THUNDERSTORMS WITH ASSOCIATED LOCAL IFR CONDITIONS
AFTER ABOUT 18Z AGAIN TOMORROW. GREATEST ACTIVITY IS EXPECTED OVER
EAST CENTRAL ARIZONA. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................MAS
AVIATION................GH
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 28, 3:39 AM MST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
339 AM MST THU JUL 28 2011
AZZ004>018-037>040-290300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
339 AM MST THU JUL 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY THIS
AFTERNOON ACROSS THE HIGHER TERRAIN FROM THE MOGOLLON RIM AND
WHITE MOUNTAINS SOUTHWARD. A FEW STORMS MAY DRIFT INTO THE LOWER
ELEVATIONS OF YAVAPAI AND GILA COUNTIES BY LATE AFTERNOON.
LOCALIZED HEAVY RAINFALL IS POSSIBLE TODAY OVER SOUTHERN NAVAJO
AND APACHE COUNTIES...INCLUDING THE WALLOW AND LOCUST BURN AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MOISTURE WILL GRADUALLY SPREAD TOWARD THE NORTHWEST FRIDAY...WITH
THE CHANCE OF THUNDERSTORMS RETURNING TO ALL OF NORTHERN ARIZONA.
DEEPER MOISTURE IS FORECAST TO AFFECT THE AREA THIS WEEKEND...
BRINGING THE THREAT OF LOCALIZED HEAVY RAIN AND FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Coconino
- When
- July 28, 4:00 PM MST to 6:30 PM MST
- Where
- Coconino County, 10 mi NNE of (Flg)flagstaff Arpt to 15 mi SSW of Sunset Crater
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.264, -111.602
Heavy rain over the Schultz Fire area caused flash flooding in the community below the fire area. Baseball to soft ball sized rocks were washed across some roads, a culvert was plugged with rocks/debris, some residents lost power, and the flooding cut new channels through previous alluvial fans. County and city crews worked for over two hours to clean and open roads.
Flash Flood, Coconino
- When
- July 28, 4:00 PM MST to 6:30 PM MST
- Where
- Coconino County, 10 mi NNE of (Flg)flagstaff Arpt to 15 mi SSW of Sunset Crater
- Cause
- Heavy Rain / Burn Area
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.264, -111.602
Heavy rain over the Schultz Fire area caused flash flooding in the community below the fire area. Baseball to soft ball sized rocks were washed across some roads, a culvert was plugged with rocks/debris, some residents lost power, and the flooding cut new channels through previous alluvial fans. County and city crews worked for over two hours to clean and open roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, July 28, 20112 injured · $1.0 million · 1 event
- Flash Flood and Damaging Winds in Illinois, July 28 to 29, 2011$270,000 · 60 kt wind · 7 events
- Flash Flood in Illinois, July 28 to 29, 2011$250,000 · 1 event
- Wildfire in Arkansas, July 28 to 31, 2011$150,000 · 1 event
- Flood and Damaging Winds in Pennsylvania, July 28, 2011$95,000 · 50 kt wind · 10 events
- Damaging Winds and Lightning Strike in Kansas, July 28, 2011$77,000 · 70 kt wind · 3 events
- Flash Flooding and Flood in Michigan, July 28, 2011$55,000 · 50 kt wind · 5 events
- Flash Flooding in New Mexico, July 28, 2011$50,000 · 2 events
- Damaging Wind in Iowa, July 28, 2011$50,000 · 74 kt wind · 1 event
- Heat in West Virginia, July 28 to 29, 201128 events
- Flash Flood and Flood in Minnesota, July 28, 2011$17,000 · 5 events
- Damaging Winds in Nebraska, July 28, 2011$15,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335850, 335851.